Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva and Cholesterol
Nov 27, 2006

Dear Doctor:

Thank you for all your work with this site. I think that you provide a great service. Here are the facts that pertain to my situation: I tested positive in 11/2002. In 4/2003 my T-cells=381/ VL=135,000. In 5/2003 I started treatment: Viramune, Tenofovir, and Viread. I have had no adverse side effects, have always been 100% adherent and I make every appointment to see my doctor every 3 months. In 8/2003 my T-cells=448/ VL<50 and in 10/2006 (most recent labs) my T-cells=781/ VL<50, so I have been undetectable since 8/2003. Somewhere along the line, I dont remember quite when, I switched out the Epivir for Emtriva and started taking Truvada, with no adverse side effects. Now my doctor wants me to think about switching out the Viramune for Sustiva so that I can start taking Atripla. The thought of managing and taking just one pill a day sounds very attractive to me. However, I hear that the Sustiva can raise blood cholesterol. My total cholesterol in 10/2006 (most recent) was 208 (LDL=128/ HDL=50), down from my 12/2005 reading of 245 (LDL=139/ HDL=53) and my average BP is 145/93. Also, I already often have wild dreams, and I am concerned that Sustiva may make my dreams even crazier. What is your opinion? Do you think it would be unwise to make the switch? I meet with my doctor on December 8. I would like to have thought this through and have a preliminary decision formed before our meeting. Thank you for your assistance.

Mike

Response from Dr. Wohl

Dear Mike,

If you like your current therapy and can manage to keep taking it without any trouble then why switch? IF, however, you are being seduced by the attraction of that one pill once a day, well then, you need to go in with eyes wide open.

Atripla is a great medication. It is convenient and I am sure it will work against your virus. But, when changing meds, one has to consider, as you have, that there could be a potential for new side effects. As far as lipids, data from clinical trials of the drug combo in Atripla indicates this medication has very modest effects on LDL cholesterol and this increase may be what is seen during effective treatment of HIV with any combo. For triglycerides, Atripla should not raise them at all. Your lipid profile is not to shabby. Your HDL cholesterol is very nice and your HDL tolerable, especially if you do not smoke, do not have diabetes and have no personal or family history of heart disease. You do need to get your blood pressure under control - either through diet or medication.

As far a dreams, yes, efavirenz will make you have vivid dreams at first. This typically dissipates over 4 weeks or so. Good news is that if you do switch and it does not work out, you could swap back to your tried and true Viramune and Truvada.

So, is it you gunning for a switch or your doc? If you are happy and satisfied (and adherent) think about the risks versus the benefits of a change and then tell your doctor YOUR decision.

DW



Previous
Falling CD4 count with stable CD4 %
Next
Platlets over 1 million

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement